Alert archive / Missouri / Tornado Warnings in 2008
Tornado Warning 181, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Sep 11, 2008, 9:08 PM CDT for Barry County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 9:08 PM CDT (02:08 UTC)
- Expired
- Sep 11, 2008, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Barry County, MO
The radar
The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KSGF 120208
TORSGF
MOC009-120300-
/O.NEW.KSGF.TO.W.0181.080912T0208Z-080912T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT THU SEP 11 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* TORNADO WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 1000 PM CDT.
* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO NEAR SELIGMAN...OR 13 MILES SOUTHWEST OF CASSVILLE...MOVING
NORTHEAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
WASHBURN BY 920 PM CDT.
EXETER BY 940 PM CDT.
CASSVILLE BY 945 PM CDT.
8 MILES SOUTHEAST OF PURDY BY 1000 PM CDT.
THE TOWNS OF WAYNE AND BUTTERFIELD ARE ALSO IN THE PATH OF THIS
TORNADIC STORM.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3661 9408 3662 9408 3688 9393 3673 9363
3649 9388 3649 9408
TIME...MOT...LOC 0208Z 215DEG 17KT 3653 9399
$$
SCHAUMANN4 follow-up statements
000
WWUS53 KSGF 120220
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT THU SEP 11 2008
MOC009-120300-
/O.CON.KSGF.TO.W.0181.000000T0000Z-080912T0300Z/
BARRY MO-
921 PM CDT THU SEP 11 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR BARRY
COUNTY...
AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR SELIGMAN...OR 11 MILES SOUTHWEST OF
CASSVILLE...MOVING NORTHEAST AT 19 MPH.
THIS TORNADO WILL BE NEAR...
EXETER BY 940 PM CDT.
CASSVILLE BY 950 PM CDT.
9 MILES SOUTHEAST OF PURDY BY 1000 PM CDT.
THE TOWNS OF WAYNE AND BUTTERFIELD ARE IN THE PATH OF THIS TORNADO.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3651 9403 3661 9406 3687 9391 3674 9365
3651 9391
TIME...MOT...LOC 0221Z 217DEG 17KT 3656 9396
$$
SCHAUMANN000
WWUS53 KSGF 120235
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CDT THU SEP 11 2008
MOC009-120300-
/O.CON.KSGF.TO.W.0181.000000T0000Z-080912T0300Z/
BARRY MO-
935 PM CDT THU SEP 11 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
BARRY COUNTY...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR WASHBURN...OR 8 MILES SOUTHWEST OF
CASSVILLE...MOVING NORTHEAST AT 20 MPH.
THIS TORNADO WILL BE NEAR...
EXETER BY 945 PM CDT.
CASSVILLE BY 955 PM CDT.
9 MILES SOUTHEAST OF PURDY BY 1000 PM CDT.
THE TOWN OF BUTTERFIELD IS IN THE PATH OF THIS TORNADO.
TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF AVAILABLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.
LAT...LON 3655 9403 3661 9404 3687 9391 3674 9365
3654 9396
TIME...MOT...LOC 0235Z 217DEG 17KT 3661 9394
$$
SCHAUMANN000 WWUS53 KSGF 120249 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 949 PM CDT THU SEP 11 2008 MOC009-120300- /O.CON.KSGF.TO.W.0181.000000T0000Z-080912T0300Z/ BARRY MO- 950 PM CDT THU SEP 11 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL BARRY COUNTY... AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO NEAR WAYNE...OR NEAR CASSVILLE...MOVING NORTHEAST AT 16 MPH. THIS TORNADO WILL BE NEAR... EXETER BY 955 PM CDT. CASSVILLE BY 1000 PM CDT. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF AVAILABLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3662 9403 3676 9397 3667 9376 3656 9393 TIME...MOT...LOC 0250Z 219DEG 14KT 3664 9391 $$ SCHAUMANN
000 WWUS53 KSGF 120258 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 958 PM CDT THU SEP 11 2008 MOC009-120308- /O.EXP.KSGF.TO.W.0181.000000T0000Z-080912T0300Z/ BARRY MO- 958 PM CDT THU SEP 11 2008 ...THE TORNADO WARNING FOR CENTRAL BARRY COUNTY EXPIRES AT 1000 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3662 9403 3676 9397 3667 9376 3656 9393 TIME...MOT...LOC 0258Z 219DEG 14KT 3666 9389 $$ SCHAUMANN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 11, 7:14 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 11, 7:14 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 714 PM CDT THU SEP 11 2008 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (THROUGH FRIDAY MORNING)... THE BEGINNING OF A WET WEEKEND IS UNDERWAY AS ONGOING RAINFALL ASSOCIATED WITH WARM AIR AND MOISTURE ADVECTION FROM THE SOUTH WILL CONTINUE TO PUMP FUEL FOR RAINFALL INTO THE REGION. IN ADDITION TO THE LOW LEVEL MOISTURE MOVING INTO THE REGION...A NICE TROPICAL FEED OF MOISTURE IN THE SOUTHWEST FLOW FROM LOWELL...IS CONTINUING TO BRING RELATIVELY DEEP MOISTURE INTO THE CENTER OF THE COUNTRY AS WELL. PLENTY OF MOISTURE AND DECENT ISENTROPIC LIFT WITH CONDENSATION PRESSURE DEFICITS LESS THAN 20MB ACROSS CENTRAL MISSOURI SHOULD KEEP THE RAINFALL MACHINE RUNNING INTO FRIDAY. WHILE NOT EXPECTING ANY HEAVY RAINFALL INTO FRIDAY...THIS WILL ONLY HELP TO SET THE STAGE FOR THE WEEKENDS RAIN BY SATURATING ALREADY WET GROUND. HATCH LONG TERM (FRIDAY THROUGH THURSDAY)... THE MAIN FORECAST CONCERNS INCLUDE JUST HOW MUCH RAIN WILL FALL AND OVER WHAT TIME PERIOD AS A COLD FRONT AND HURRICANE REMNANTS WILL BOTH AFFECT THE CWA. EXPECT THE FRONTAL BOUNDARY TO REMAIN NORTHWEST OF THE CWA THROUGH EARLY SATURDAY. THIS FRONT HAS AMPLE MOISTURE AND LIFT TO WORK WITH AND WILL PRODUCE SOME VERY HEFTY RAINS. WHILE ITS CURRENT POSITION IS PROVIDING SOME DECENT RAIN TO PORTIONS OF THE CWA...EXPECT THAT THE APPROACHING SHORT WAVE TROUGH FROM THE WEST AS WELL AS THE EFFECTS OF HURRICANE IKE WILL ACT TO ACTUALLY PULL THE FRONTAL BOUNDARY AND MUCH OF ITS ASSOCIATED PRECIP FURTHER NORTH. THUS HAVE LOWERED POPS AND QPF AMOUNTS FOR MUCH OF THE CWA THROUGH SAT MORNING. EVEN WITHOUT THE DIRECT FRONTAL INFLUENCE...MAY HAVE TO WATCH FOR THUNDERSTORM DEVELOPMENT FRIDAY AFTERNOON AS TEMPERATURES WARM INTO THE MID 80S. WE MAY BECOME UNSTABLE ENOUGH TO SET A FEW STORMS OFF WAY OUT AHEAD OF THE BOUNDARY ITSELF. A SECONDARY SHORT WAVE WILL MOVE ACROSS THE NORTHERN PLAINS ON SATURDAY...HELPING TO PROPEL THE COLD FRONT TO THE SOUTH. THIS WILL ESSENTIALLY BRING THE PRECIPITATION ALONG WITH IT. AS THE FRONT WORKS SOUTH...IT WILL HAVE AN INCREASINGLY TROPICAL AIRMASS TO WORK WITH AS THE REMNANTS OF HURRICANE IKE MOVE UP INTO THE REGION. EXPECT WIDESPREAD HEAVY RAIN WITH THIS SYSTEM... PARTICULARLY BETWEEN 06Z SUNDAY AND 00Z MONDAY. THE SYSTEM SHOULD BE ACCELERATING AND SCOOT ON OUT BY MONDAY AFTERNOON. DESPITE THE ACCELERATION...RAINFALL RATES WILL BE QUITE HIGH AND AM A EXPECTING WIDESPREAD 4 TO 7 INCHES OF RAIN WITH MAXIMUM RATES APPROACHING 3 INCHES PER 6 HOURS. TEMPERATURES WILL BE QUITE COOL IN THE WAKE OF THE COLD FRONT...BUT DRY WEATHER LOOKS TO RETURN FOR THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES ON TUESDAY ARE OF PARTICULAR CONCERN AS THEY MAY DROP SUBSTANTIALLY DEPENDING ON THE OVERALL TIMING AND STRENGTH OF AN AREA OF SURFACE HIGH PRESSURE BUILDING IN. BARJENBRUCH && .AVIATION... FOR THE 00Z TAF CYCLE...SCATTERED SHOWERS WILL CONTINUE FOR THE REMAINDER OF TONIGHT. MVFR CONDITIONS WILL BE COMMON THIS EVENING...WITH SOME BRIEF IFR POSSIBLE AT KJLN. IFR CONDITIONS WILL BECOME MORE PREVALENT LATER TONIGHT WITH VISIBILITIES AND CEILINGS DROPPING. FLIGHT CONDITIONS WILL THEN IMPROVE BY MID MORNING ON FRIDAY. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 11, 8:05 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 805 PM CDT THU SEP 11 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 805 PM CDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL MISSOURI THIS EVENING WILL BEGIN TO WEAKEN WITH THE LOSS OF DAYTIME HEATING. ENOUGH INSTABILITY AND SHEAR STILL EXIST FOR ISOLATED TORNADOES SOUTH AND EAST OF A NEOSHO TO BRANSON TO HOUSTON LINE FOR THE NEXT FEW HOURS. THE THREAT FOR TORNADOES WILL LIKELY END BY 10 PM OVER SOUTH CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT IS EXPECTED TO DROP SOUTH AND STALL ACROSS CENTRAL MISSOURI ON FRIDAY. THIS STATIONARY FRONT WILL THEN BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THOUGH WIDE SPREAD SEVERE WEATHER IS NOT EXPECTED ON FRIDAY...IF ENOUGH INSTABILITY CAN DEVELOP ACROSS THE AREA...A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. HEAVY RAINFALL AND THE POTENTIAL OF FLOODING IS LIKELY THROUGH THE UPCOMING WEEKEND. PLEASE SEE THE LATEST FLOOD POTENTIAL OUTLOOK FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM SOUTH AND EAST OF A NEOSHO TO BRANSON TO HOUSTON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Sep 11, 7:23 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT THU SEP 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 SW CABOOL 37.10N 92.13W
09/11/2008 TEXAS MO TRAINED SPOTTER
REPORTS OF MULTIPLE ROPE TORNADOES TO THE SOUTH AND
WEST OF CABOOL.
&&
JSSLocal storm report, Sep 11, 7:46 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT THU SEP 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0719 PM TORNADO 5 W WILLOW SPRINGS 36.99N 92.06W
09/11/2008 HOWELL MO TRAINED SPOTTER
&&
KARDELLLocal storm report, Sep 11, 7:48 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT THU SEP 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 1 S CABOOL 37.11N 92.10W
09/11/2008 TEXAS MO TRAINED SPOTTER
&&
CORRECTED LOCATION...REMARKS
KARDELLLocal storm report, Sep 11, 7:52 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT THU SEP 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 4 SW CABOOL 37.09N 92.14W
09/11/2008 TEXAS MO TRAINED SPOTTER
&&
KARDELLLocal storm report, Sep 11, 7:55 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT THU SEP 11 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0652 PM TORNADO 1 N CABOOL 37.14N 92.10W
09/11/2008 TEXAS MO TRAINED SPOTTER
&&
KARDELLSpecial weather statement, Sep 11, 8:40 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 840 PM CDT THU SEP 11 2008 MOZ096-105-120215- DOUGLAS MO-OZARK MO- 840 PM CDT THU SEP 11 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN OZARK AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL 915 PM CDT... AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF GAINESVILLE...OR 21 MILES WEST OF WEST PLAINS...MOVING NORTHEAST AT 14 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THERE IS ALSO SOME WEAK ROTATION WITHIN THIS THUNDERSTORM. BE AWARE OF POSSIBLE FUTURE WARNING UPGRADES. BARJENBRUCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:24 PM CDT | Tornado Warning | SGF | Howell, Texas | 36 min |
| Sep 11, 7:27 PM CDT | Tornado Warning | SGF | Ozark | 33 min |
| Sep 11, 7:37 PM CDT | Tornado Warning | SGF | Douglas | 25 min |
| Sep 11, 7:56 PM CDT | Tornado Warning | SGF | Shannon, Texas | 34 min |
| Sep 11, 8:28 PM CDT | Tornado Warning | SGF | Shannon, Texas | 32 min |
| Sep 12, 4:10 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Sep 12, 11:02 AM CDT | Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 45 hr |
Nearby
Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.